Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 350, NWS Midland/Odessa, TX

October 1, 2004Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 1, 2004, 2:50 PM CDT for Brewster County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2004, 2:50 PM CDT (19:50 UTC)
Expired
Oct 1, 2004, 3:45 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 213 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 011950
SVRMAF
TXC043-012045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 PM CDT FRI OCT 1 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 345 PM CDT

* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
  9 MILES WEST OF MARATHON...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARATHON...
  U.S. HIGHWAYS 90 AND 385...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3036 10362 3008 10347 3009 10265 3065 10343

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 8:30 AM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Oct 1, 8:30 AM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 AM CDT FRI OCT 1 2004

.UPDATE...
DUE TO LIGHT WINDS...MOIST AIR MASS IN PLACE AND SEVERAL SPOTTER
REPORTS OF VISIBILITIES LOWERING TO THAN ONE QUARTER OF A MILE ACROSS
SEVERAL COUNTIES...A DENSE FOG ADVISORY HAS BEEN ISSUED FOR
SOUTHEAST NEW MEXICO...WESTERN PERMIAN BASIN AND UPPER TRANS PECOS
THROUGH 15Z.

...PREVIOUS DISCUSSION
.SHORT TERM...
NEARLY ZONAL FLOW ALOFT WILL PERSIST OVER THE AREA THROUGH TONIGHT.
AT LEAST A COUPLE OF SHORTWAVE TROUGHS EMBEDDED WITHIN THIS FLOW
WILL TRANSLATE OVER THE CWA DURING THIS TIME.  AT THE SURFACE...A
WEAK SURFACE TROUGH WILL LINGER OVER THE CWA...BUT BE RELEGATED TO
THE EASTERN ZONES BY THIS AFTERNOON AS A STRONG COLD FRONT BARRELS
SOUTH TOWARD THE AREA.

EXPECT WE COULD SEE A SHOWER OR THUNDERSTORM ACROSS MUCH OF THE CWA
THROUGH THE MORNING AND AFTERNOON AS AFOREMENTIONED SHORTWAVES WILL
BE ASSISTED BY AGEOSTROPHIC CIRCULATION IN THE RRQ OF 95 KT H25
SUBTROPICAL JET.  THERE WILL BE PLENTY OF MOISTURE FOR SHRA/TSRA...
AS WELL AS INSTABILITY...ESPECIALLY OVER THE SOUTHEASTERN THIRD OR
SO OF THE CWA.  MEAGER H7 TO H5 LAPSE RATES APPEAR TO BE THE ONLY
PARAMETER THAT IS NOT CONDUCIVE FOR A FEW SEVERE THUNDERSTORMS IN
THIS AREA AS 0 TO 6 KM BULK SHEAR WILL BE AROUND 50KT AND LI/S
PROGGED TO BE -2 TO -4 C.  JUST WHEN ANY STORMS BEGIN TO WEAKEN...
THE COLD FRONT WILL BEGIN TO PLOW INTO THE NORTHERN CWA.  THINK
THERE WILL BE ENOUGH LOW LEVEL CONVERGENCE...INSTABILITY...AND SHEAR
FOR A FEW MORE SEVERE STORMS DURING THE EVENING ALONG THE FRONT.  IF
THAT WEREN/T ENOUGH...PROGS INDICATING SHRA/TSRA DEVELOPING
INITIALLY ON THE SURFACE BOUNDARY...THEN ON WHAT APPEARS TO BE THE
H85 FRONT OVER PRETTY MUCH THE SAME LOCATIONS.  THESE AREAS INCLUDE
PORTIONS OF THE PERMIAN BASIN...UPPER TRANS PECOS...AND STOCKTON
PLATEAU.  WILL MENTION THE POSSIBILITY OF SEVERE STORMS AND FLASH
FLOODING IN THE HWO...BUT NOT THE ZONES AS IT APPEARS THESE
OCCURRENCES WILL BE MORE ISOLATED THAN WIDESPREAD.  DAMAGING WINDS
AND LARGE HAIL WILL BE THE PRIMARY SEVERE THUNDERSTORM
THREATS.

.LONG TERM...
STRONG COLD FRONT WILL MAKE ITS WAY SOUTH THROUGH THE FORECAST AREA
SATURDAY. SURFACE RIDGING WILL BUILD INTO THE REGION BEHIND THE
FRONTAL BOUNDARY...WITH VERY COOL 850 MB TEMPERATURES. HAVE
DECREASED MAX TEMPS ABOUT 4-5 DEGREES OVER MOST AREAS...AS MANY
LOCATIONS SHOULD REMAIN IN THE MID TO UPPER 60S WITH THE CLOUD COVER
AND COLD AIR ADVECTION BEHIND THE FRONT. INSTABILITY AHEAD OF THE
FRONT WILL SUPPORT KEEPING A CHANCE OF THUNDERSTORMS ACROSS
SOUTHERN/SOUTHWESTERN AREAS. WEAK OVERRUNNING 700 MB FLOW WILL ALSO
SUPPORT KEEPING A SLIGHT CHANCE OF POST FRONTAL SHOWERS IN PLACE
OVER THE REMAINDER OF THE AREA. SLIGHT RAIN CHANCES SHOULD REMAIN
CONFINED TO THE SOUTHWEST THIRD OF THE AREA SATURDAY EVENING. A COOL
NIGHT IN STORE FOR THE FORECAST AREA SATURDAY NIGHT WITH THE SURFACE
RIDGE IN PLACE.

ON SUNDAY...MODELS SHOW RETURN FLOW COMMENCING AS SOUTHERLY WINDS
RETURN. THE GFS DEPICTS SOME AFTERNOON INSTABILITY OVER THE WESTERN
THIRD OF THE AREA. WEAK SHORTWAVE IN THE MEAN ZONAL FLOW WILL
SUPPORT ADDING A SLIGHT CHANCE OF THUNDERSTORMS OVER THE GUADALUPE
AND DAVIS MOUNTAINS SUNDAY AFTERNOON. BY SUNDAY NIGHT...THE GFS
PLACES THE AREA IN THE RIGHT REAR QUAD OF A 60-70 KNOT UPPER JET AND
JUST AHEAD OF ANOTHER 70 KNOT JET ENTERING THE SOUTHWESTERN STATES.
LIFT WILL BE ENHANCED OVER THE AREA...AND GFS DOES SHOW QUITE A BIT
OF PRECIP BREAKING OUT SUNDAY NIGHT OVER THE AREA. FOR NOW HAVE
INCREASED POPS TO 20 PCT...BUT LATER SHIFTS MAY WANT TO RAISE THEM
MORE.

A STRONG UPPER TROUGH WILL DIVE INTO THE GREAT LAKES REGION FROM THE
NORTHERN PLAINS/SOUTHERN CANADA MONDAY. THIS SHOULD DRIVE ANOTHER
COLD FRONT INTO THE AREA LATE MONDAY. WILL INTRODUCE A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS ALONG THE FRONT MONDAY. MEANWHILE...THE
NEXT UPPER LOW WILL MOVE INTO THE SOUTHWEST U.S. LATE MONDAY.
DIFFLUENT/SOUTHWEST FLOW ALOFT WILL INCREASE OVER THE AREA ON
TUESDAY AHEAD OF THIS FEATURE...BEFORE THE UPPER TROUGH TRANSLATES
EAST TOWARD THE ROCKY MOUNTAINS ON WEDNESDAY. WITH MOISTURE AND
INSTABILITY IN PLACE...PATTERN LOOKS FAVORABLE ENOUGH TO INTRODUCE
LOW ORDER CHANCE POPS TO THE AREA TUESDAY AND WEDNESDAY. LONG RANGE
MODELS SHOW YET ANOTHER TROUGH ENTERING THE SOUTHWEST U.S. LATE NEXT
WEEK...SO THE WET PATTERN MAY CONTINUE INTO NEXT WEEKEND.

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             82  53  66  52 /  20  40  20  10
CARLSBAD NM               78  52  66  51 /  10  20  20  10
DRYDEN TX                 83  62  71  57 /  20  20  30  20
FORT STOCKTON TX          82  58  64  55 /  20  30  30  10
GUADALUPE PASS TX         75  48  60  50 /  10  10  20  20
HOBBS NM                  79  50  66  51 /  10  30  20  10
MARFA TX                  78  51  67  47 /  20  10  30  20
MIDLAND INTL AIRPORT TX   81  53  66  52 /  20  50  20  10
ODESSA TX                 81  54  66  53 /  20  50  20  10
WINK TX                   85  57  69  56 /  10  40  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...DENSE FOG ADVISORY THROUGH 15Z...TXZ045-050-058>060-067.
NM...DENSE FOG ADVISORY THROUGH 15Z.

&&

01
Hazardous weather outlook, Oct 1, 2:00 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT FRI OCT 1 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-020800-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
200 PM CDT (100 PM MDT) FRI OCT 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS EVENING AND OVERNIGHT ALONG AND AHEAD OF A STRONG
COLD FRONT.  A FEW OF THESE STORMS MAY BECOME STRONG TO
MARGINALLY SEVERE DURING THE EVENING HOURS...WITH LARGE HAIL AND
DAMAGING WINDS.  RAINFALL OVERNIGHT COULD BE HEAVY AT TIMES...
RESULTING IN AREAS OF LOCALIZED FLASH FLOODING.  AS THE COLD FRONT
TRACKS SOUTHWARD ACROSS THE AREA TONIGHT...GUSTY AND SHIFTING WINDS
OF 20 TO 30 MPH ARE POSSIBLE NORTH OF THE FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:16 PM CDTSevere Thunderstorm WarningMAFCrane, Ward59 min
Sep 30, 7:56 PM CDTSevere Thunderstorm WarningMAFAndrews64 min
Sep 30, 8:35 PM CDTFlash Flood WarningMAFEctor3 hr
Sep 30, 8:52 PM CDTSevere Thunderstorm WarningMAFPecos53 min
Oct 1, 4:14 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
Oct 1, 5:29 PM CDTSevere Thunderstorm WarningMAFPecos61 min
Oct 1, 5:37 PM CDTSevere Thunderstorm WarningMAFBrewster53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.